Georgia, 2013Damaging Winds in Georgia, June 9, 2013
June 9, 2013 · NWS FFC · 2 events in 2 counties and zones
Moist southerly flow continued at the surface, with a strong ridge to the east and an area of low pressure over the center of the country. Several showers and thunderstorms developed across the state, but instability was a little higher across central Georgia, and a couple of storms became strong with gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist southerly flow continued at the surface, with a strong ridge to the east and an area of low pressure over the center of the country. Several showers and thunderstorms developed across the state, but instability was a little higher across central Georgia, and a couple of storms became strong with gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 9, 1:05 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 9, 1:05 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
205 PM EDT SUN JUN 9 2013
.PREV DISCUSSION... /ISSUED 1048 AM EDT SUN JUN 9 2013/
.UPDATE...
MADE SLIGHT ADJUSTMENTS TO RAISE TEMPS BASED ON SOME MORNING
SCATTERING OUT OF CLOUD COVERAGE IN PORTIONS OF THE NORTH.
OTHERWISE...TIMING OF INCREASING POPS LOOKS TO BE ON TRACK BASED
ON RECENT HI-RES MODEL RUNS AND SHOWER AND ISOLATED THUNDERSTORM
DEVELOPMENT OCCURRING ACROSS CENTRAL GA AS THE GULF MOISTURE
ADVECTS NORTHWARD. PWATS ALONG THE MOISTURE AXIS ARE IN THE
1.8-2.0 INCH RANGE THEREFORE PRECIPITATION SHOULD BE QUITE
EFFICIENT AND PERIODS OF HEAVY RAINFALL CAN BE EXPECTED WITH
STRONGER DEVELOPMENT THROUGH THE SHORT TERM. FORECAST LOOKS TO BE
LARGELY ON TRACK AND PREVIOUS DISCUSSION FOLLOWS...
BAKER
&&
PREV DISCUSSION... /ISSUED 752 AM EDT SUN JUN 9 2013/
PREV DISCUSSION...
.SHORT TERM /TODAY THROUGH MONDAY/...
/ISSUED 436 AM EDT SUN JUN 9 2013/
WITH THE CWA BETWEEN RIDGING TO THE EAST AND LOW PRESSURE SYSTEM
OVER THE CENTRAL CONUS...AREA IS IN SOUTHERLY FLOW AT THE SFC AND
SW FLOW ALOFT. THIS HAS BROUGHT DEEP GULF MOISTURE INTO GEORGIA
AND WILL MAKE FOR A RAIN FILLED SUNDAY. ALREADY HAVE AN AREA OF
SHOWERS ON RADAR ACROSS CENTRAL GEORGIA. THIS WILL CONTINUE TO
MOVE NORTHWARD THIS MORNING EXPANDING THE RAIN ACROSS CENTRAL
GEORGIA AND BY AFTERNOON EXPECT DEVELOPMENT ALSO ACROSS NORTH
GEORGIA. THIS IS SUPPORTED BY THE HRRR WHICH EXCEPT FOR BEING
SLIGHTLY SLOW INITIALLY ON THE POSITIONING OF THE
SHOWERS...APPEARS TO HAVE A GOOD HANDEL ON DEVELOPMENT.
INSTABILITY IS STILL DECENT WITH THIS SYSTEM WHILE SHEAR IS ON THE
LOWER SIDE. EXPECT SOME STORMS TO BECOME STRONG THIS AFTERNOON
WITH GUSTY WINDS AND HAIL THE MAIN HAZARDS. EXTENSIVE CLOUD
COVERAGE IS EXPECTED TODAY AND WILL HELP TO PLAY A ROLE IN
SUPPRESSING SEVERE STORMS BUT CANNOT RULE OUT AN ISOLATED SEVERE
STORM.
GUIDANCE IS IN GOOD AGREEMENT WITH HIGH POPS CONTINUING
OVERNIGHT...AT LEAST FOR NORTH GEORGIA. FORECAST IS FOR BETTER
CHANCES IN THE FIRST HALF OF THE NIGHT. STILL LIKELY POPS IN FOR
MONDAY AS THE UPPER TROUGH AXIS APPROACHES THE CWA AND WILL HELP TO
ENHANCE CONVECTION. MODELS ARE SIMILAR IN SHOWING A DRY SLOT IN THE
SECOND HALF OF THE PERIOD ON MONDAY SO APPEARS MONDAY MORNING AND
EARLY AFTERNOON HAS THE BETTER CHANCE OF SHRA/TSRA.
FOR THE MOST PART AROUND A HALF INCH OF RAIN IS EXPECTED TODAY AND
ANOTHER HALF INCH TO AN INCH OVERNIGHT. WITH RAIN EXPECTED THROUGH
MUCH OF THE SHORT TERM...WILL HAVE TO CONTINUE TO MONITOR RAINFALL
AMOUNTS CLOSELY FOR ANY ISOLATED FLOODING.
11
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
LONG TERM PERIOD BEGINS WITH A STRONG SHORTWAVE MOVING THROUGH THE
TENNESSEE VALLEY AND INTO NORTH GEORGIA PROVIDING FOR AN ENHANCED
THUNDERSTORM RISK INTO THE OVERNIGHT. IN FACT...WITH TIMING OF
SHORTWAVES...MUCH OF THE EXTENDED PERIOD WILL FEATURE POPS HIGHER
DURING THE OVERNIGHT HOURS THAN THE DAYTIME...CERTAINLY AN ODDITY
THIS TIME OF YEAR. FOR FIRST SHORTWAVE INTO TUESDAY MORNING WILL
CARRY LIKELY POPS FOR THE NORTHERN TIER TRANSITIONING TO JUST MID
RANGE SCATTERED FOR CENTRAL GEORGIA ON TUESDAY AS SHORTWAVE SHEARS
OUT AND LIFTS NORTHEAST OF THE LOCAL AREA.
ALTHOUGH DRIER AIR WILL WORK IN LATE TUESDAY...AREA WILL BE ON THE
EASTERN SIDE OF UPPER RIDGE WITH A SERIES OF SHORTWAVES TO MOVE
THROUGH. GFS SHOWS POTENT DISTURBANCE TUESDAY NIGHT...AGAIN WITH
LIMITED MOISTURE...BUT ENOUGH TO WARRANT SCATTERED POPS INTO THE
OVERNIGHT HOURS.
MODELS REMAIN CONSISTENT IN DEPICTING STRONGEST SHORTWAVE ON THU
WHICH LOOKS TO HAVE A SURFACE REFLECTION WITH AND ALLOWS A WEAK
FRONT TO PUSH THROUGH THE REGION. SURFACE CONVERGENCE ALONG THIS
FEATURE ALONG WITH AFOREMENTIONED UPPER SUPPORT AND HIGHER
INSTABILITY THAN PREVIOUS DAYS WILL RESULT IN HIGH THUNDERSTORM
CHANCES THROUGH THU EVENING.
AS FRONT CLEARS...EVEN DRIER AIR WORKS INTO THE AREA LIMITING RAIN
CHANCES FURTHER. WE WILL STILL SEE STRONG SHORTWAVES MOVE THROUGH
ON EAST SIDE OF UPPER RIDGE BUT POPS WILL BE LIMITED TO LOW END
CHANCE AT BEST FOR THE REMAINDER OF THE PERIOD.
DEESE
&&
.AVIATION...
18Z UPDATE...
MAINLY VFR CONDITIONS THOUGH MVFR VSBYS AND CIGS POSSIBLE WITH
WIDESPREAD SHOWER AND THUNDERSTORM DEVELOPMENT INITIALLY. PRECIP
SHOULD CONTINUE THROUGH MAJORITY OF FORECAST PERIOD AND CIGS LOOK
TO GET TO MVFR NEAR 2500 FT AFTER 04Z AND IFR AROUND 700 FT FROM
08-15Z. CONDITIONS SHOULD GRADUALLY IMPROVE INTO THE DAY MONDAY
WITH PRECIP CHANCES ON THE DECREASE FROM THE NW AFTER 18Z. WINDS
WILL BE MAINLY SOUTH TO SE THROUGH THIS EVENING... THEN SHIFT TO
SW AFTER ABOUT 08Z...STAYING LESS THAN 10 KTS BUT HIGHER
MAGNITUDES POSSIBLE WITH ANY STORM DEVELOPMENT.
//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON CIGS AND INITIAL WINDS.
HIGH CONFIDENCE ALL ELSE.
BAKER
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 85 68 83 69 / 90 80 60 30
ATLANTA 81 67 82 70 / 90 80 60 30
BLAIRSVILLE 80 65 76 65 / 90 80 60 60
CARTERSVILLE 83 68 83 70 / 90 80 60 50
COLUMBUS 84 69 87 73 / 90 70 60 30
GAINESVILLE 81 66 80 68 / 90 80 60 50
MACON 85 70 87 71 / 90 70 60 30
ROME 83 68 83 69 / 90 80 60 60
PEACHTREE CITY 81 68 83 69 / 90 80 60 30
VIDALIA 87 72 88 74 / 70 60 60 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...11/BAKER
LONG TERM....DEESE
AVIATION...BAKER
Hazardous weather outlook, Jun 9, 5:00 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT SUN JUN 9 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EDT SUN JUN 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...SHOWERS WITH NUMEROUS THUNDERSTORMS EXPECTED TODAY...
DISCUSSION...
WEAK UPPER LEVEL DISTURBANCES WILL INTERACT WITH DEEP MOISTURE
SPREADING NORTH FROM THE GULF OF MEXICO TO INCREASE SHOWER AND
THUNDERSTORMS CHANCES FOR THE AREA. SHOWERS AND STORMS ARE
EXPECTED TO DEVELOP INITIALLY OVER THE SOUTHERN TIER AND THEN
INCREASE IN COVERAGE AND INTENSITY AS THEY SPREAD NORTHWARD
THROUGH THE AFTERNOON HOURS. LOCALLY HEAVY RAIN WILL BE THE MAIN
THREAT GIVEN RECENT HEAVY RAINS BUT THE STRONGER STORMS WILL ALSO
CONTAIN STRONG WINDS...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING. AT THIS TIME...AREAS ALONG AND NORTH OF INTERSTATE 20
HAVE THE BEST CHANCES FOR STRONG STORMS AS INSTABILITY HAS A
CHANCE TO BUILD PRIOR TO THUNDERSTORM ARRIVAL. ALTHOUGH CHANCES
ARE NOT HIGH...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT WITH
THIS ACTIVITY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS ARE ANTICIPATED IN THE WAKE OF THE SUNDAY
ACTIVITY WITH MONDAY AND THURSDAY LOOKING LIKE THE MOST ACTIVE
DAY WITH RESPECT TO THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jun 9, 1:01 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT SUN JUN 9 2013
GAZ039-091830-
201 PM EDT SUN JUN 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WILKES COUNTY UNTIL
230 PM EDT...
AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FLORAL HILL TO LUNDBERG...MOVING NORTHEAST
AT 30 MPH.
RAINFALL AMOUNTS BETWEEN 1 AND 1.5 INCHES CAN BE EXPECTED ACROSS
WILKES COUNTY...INCLUDING AREAS AROUND LUNDBERG...FICKLIN...
TIGNALL... WASHINGTON...MALLORYSVILLE...ROCKY CREEK FIRE
DEPT....DANBURG...DELHI...AONIA...NORMAN...HOLLIDAY PARK...FLORAL
HILL AND METASVILLE. THIS AREA HAS ALREADY SEEN 2 TO 2.5 INCHES OF
RAIN ALREADY TODAY...AND THESE ADDITIONAL RAINFALL AMOUNTS COULD
RESULT IN INCREASE RUNOFF...AND PONDING OF WATER ON ROADWAYS IS ALSO
LIKELY. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES.
&&
LAT...LON 3363 8260 3361 8263 3360 8268 3362 8269
3361 8271 3363 8277 3398 8278 3399 8266
3398 8264 3388 8260 3387 8256 3382 8259
3365 8249
TIME...MOT...LOC 1759Z 208DEG 27KT 3382 8267 3362 8270Special weather statement, Jun 9, 1:26 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
226 PM EDT SUN JUN 9 2013
GAZ039-091845-
226 PM EDT SUN JUN 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WILKES COUNTY UNTIL
245 PM EDT...
AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DELHI TO AONIA...MOVING NORTH AT 30 MPH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE UP TO 0.5 INCHES IN THE
NEXT 30 MINUTES...ON TOP OF THE 2.5 TO 3 INCHES THAT HAS ALREADY
FALLEN. IN ADDITION...PEA SIZED HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE AS THEY MOVE
ACROSS WILKES COUNTY THROUGH 245 PM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE HOLLIDAY PARK...DELHI...AONIA...DANBURG...
FLORAL HILL AND METASVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
&&
LAT...LON 3363 8255 3363 8260 3362 8262 3360 8267
3396 8268 3400 8266 3398 8264 3388 8260
3387 8256 3382 8259 3365 8249
TIME...MOT...LOC 1825Z 201DEG 26KT 3395 8263 3371 8260Special weather statement, Jun 9, 2:02 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
302 PM EDT SUN JUN 9 2013
GAZ105-106-091930-
302 PM EDT SUN JUN 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR 45 MPH WINDS IN CRISP AND DOOLY
COUNTIES UNTIL 330 PM EDT...
AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GEORGIA VETERANS MEMORIAL STATE PARK...
MOVING NORTHEAST AT 30 MPH.
WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS CRISP AND
DOOLY COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE GEORGIA VETERANS MEMORIAL STATE PARK...WENONA...
RAINES...CORDELE...DRAYTON...RICHWOOD...VIENNA...LILLY...BYROMVILLE
AND PINEHURST.
&&
LAT...LON 3191 8392 3195 8393 3205 8397 3224 8392
3219 8363 3184 8374
TIME...MOT...LOC 1902Z 208DEG 25KT 3201 8386Special weather statement, Jun 9, 2:25 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT SUN JUN 9 2013
GAZ095-105-107-108-092000-
325 PM EDT SUN JUN 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR 50 MPH WINDS IN WILCOX...
PULASKI...DOOLY AND HOUSTON COUNTIES UNTIL 400 PM EDT...
AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PINEHURST...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WILCOX...
PULASKI...DOOLY AND HOUSTON COUNTIES THROUGH 400 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE TIPPETTVILLE...LILLY...
VIENNA...PINEHURST...MOCK SPRINGS...UNADILLA...WALLACE...HENDERSON...
BROWNDALE...ELKO...HAWKINSVILLE...MOSS OAK...GROVE PARK...GROVANIA
AND HARTFORD.
&&
LAT...LON 3212 8391 3229 8386 3229 8385 3232 8385
3244 8381 3227 8335 3203 8367 3203 8372
TIME...MOT...LOC 1925Z 208DEG 25KT 3217 8375Thunderstorm Wind, Bleckley
- When
- June 9, 3:10 PM EST
- Where
- Bleckley County, 0.69 mi N of Cochran
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.390, -83.350
The Bleckley County Emergency Manager reported a couple of trees down in Cochran.
Thunderstorm Wind, Wilkinson
- When
- June 9, 4:00 PM EST
- Where
- Wilkinson County, 0.69 mi S of Irwinton
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- Amateur Radio
- Coordinates
- 32.810, -83.170
Amateur radio operators relayed reports of a couple of trees down in Irwinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Alabama, June 9 to 10, 20134 deaths · 2 events
- Wildfire in California, June 9 to 20, 201310 injured · 1 event
- Damaging Winds in Mississippi, June 9, 2013$155,000 · 50 kt wind · 2 events
- Tornado and Hail in Kentucky, June 9, 2013$71,000 · EF0 · 3 events
- Damaging Winds in Utah, June 9 to 12, 2013$50,000 · 59 kt wind · 8 events
- Flash Flooding and Damaging Winds in North Carolina, June 9, 2013$50,000 · 55 kt wind · 6 events
- Tornadoes in Tennessee, June 9, 2013EF1 · 2 events
- Flash Flooding and Hail in Virginia, June 9, 2013$23,000 · 1.25 in hail · 7 events
- Tornado and Hail in Kentucky, June 9, 2013$17,000 · EF0 · 12 events
- Hail and Damaging Winds in South Carolina, June 9, 201350 kt wind · 8 events
- Hail and Damaging Winds in Tennessee, June 9, 2013$9,000 · 1 in hail · 7 events
- Funnel Clouds in Iowa, June 9, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464394, 464392.